Drug-induced q-T prolongation

Med Clin North Am. 2005 Nov;89(6):1125-44, x. doi: 10.1016/j.mcna.2005.06.003.

Abstract

Drug therapy may induce Q-T prolongation by alteration of potassium ion currents in cardiac cells, resulting in abnormal repolarization. Q-T prolongation, whether congenital or acquired, has been associated with the development of the malignant dysrhythmia Torsade de Pointes (TdP), which may result in sudden death. Re-cent regulatory actions and drug withdrawals due to Q-T prolongation or TdP have focused attention on this issue. Although our understanding of the pathophysiology continues to evolve, both patient and medication factors contribute to the individual risk of drug-induced Q-T prolongation or TdP. The clinician should be aware of these issues when prescribing new drugs and should weigh the risks and benefits carefully when prescribing drugs known to prolong the Q-T interval.

Publication types

  • Review

MeSH terms

  • Anti-Arrhythmia Agents / adverse effects
  • Anti-Bacterial Agents / adverse effects
  • Anti-Retroviral Agents / adverse effects
  • Calcium Channel Blockers / adverse effects
  • Death, Sudden, Cardiac / etiology
  • Death, Sudden, Cardiac / prevention & control
  • Drug Interactions
  • Drug-Related Side Effects and Adverse Reactions*
  • Histamine H1 Antagonists / adverse effects
  • Humans
  • Long QT Syndrome / chemically induced*
  • Long QT Syndrome / prevention & control
  • Poisoning / physiopathology
  • Poisoning / prevention & control
  • Psychotropic Drugs / adverse effects
  • Torsades de Pointes / chemically induced*
  • Torsades de Pointes / prevention & control

Substances

  • Anti-Arrhythmia Agents
  • Anti-Bacterial Agents
  • Anti-Retroviral Agents
  • Calcium Channel Blockers
  • Histamine H1 Antagonists
  • Psychotropic Drugs